Alert archive / Alabama / Tornado Warnings in 1999

Tornado Warning 44, NWS Mobile, AL

October 9, 1999Mobile County, Alabama

NWS Mobile, AL issued this tornado warning at Oct 9, 1999, 4:40 AM CDT for Mobile County, Alabama. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 9, 1999, 4:40 AM CDT (09:40 UTC)
Expired
Oct 9, 1999, 5:30 AM CDT
In force
50 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

What was reported inside it

TimeReportWhereRemark
Oct 9, 5:15 AM CDTTornado F1Saraland, ALAround 415 AM CST...a tornado (F1) touched down in Saraland, near the Walmart Superstore. The roof of the store was damaged. The tornado then skipped across Industrial Parkway and touched down again on Sheldon Beach Road near Goldenrod. From here the worst

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1999-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1999-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 090940 RRA
TORMOB
ALC097-091030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MOBILE AL
440 AM CDT SAT OCT 9 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN MOBILE COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 530 AM CDT

* AT 438 AM CDT... AS INDICATED BY DOPPLER RADAR AND SPOTTER REPORTS A
  TORNADO WAS LOCATED 20 MILES SOUTH OF CITRONELLE... MOVING NORTH AT
  35 MPH.

* TORNADO WILL >PASS NEAR-
  CITRONELLE BY 510 AM CDT

IF YOU ARE IN THE PATH OF A TORNADO...SEEK SAFETY IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR
CUSHIONS TO COVER YOUR BODY. STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Oct 9, 3:15 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 9, 3:15 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
315 AM CDT SAT OCT 9 1999

THE STRONG H5 CLOSED LOW CURRENTLY OVER OKLAHOMA WILL MOVE SLOWLY
EASTWARD TODAY AND THEN OPEN UP AND LIFT OUT TO THE NORTHEAST
TONIGHT LEAVING A MID LEVEL TROF STRETCHED ACROSS THE SOUTHEAST U.S.
ON SUNDAY.  DEEP LAYER TROPICAL MOISTURE WILL CONTINUE TO STREAM
NORTHWARD OUT OF THE GULF BETWEEN THE H5 LOW AND THE DEEP HIGH OVER
THE WESTERN ATLANTIC.  THIS WILL MAINTAIN PRECIPITABLE WATER IN
EXCESS OF 2 INCHES OVER THE FORECAST AREA THROUGH TONIGHT...THEN
DECREASE SLIGHTLY AND SHIFT EASTWARD ON SUNDAY AS THE H5 LOW OPENS
UP AND LIFTS OUT AND A WEAK COLD FRONT/SURFACE TROF ADVANCES AND
MOVES TO ACROSS SOUTHWEST ALABAMA BY LATE SUNDAY AFTERNOON.
DIVERGENCE ALOFT IN THE 200-300 MB LAYER AHEAD OF THE H5 LOW AND
DEEP LAYER LIFT ARE ENHANCING THE PRECIPITATION COVERAGE OVER
MISSISSIPPI CURRENTLY.  THIS FAVORED AREA OF DIVERGENCE ALOFT AND
LIFT WILL SHIFT THE LARGE SHIELD OF PRECIPITATION EASTWARD INTO
SOUTHEAST MISSISSIPPI AND A PORTION OF SOUTHWEST ALABAMA TODAY AS
THE H5 LOW MOVES EASTWARD...SO WILL GO WITH CATEGORICAL POPS OVER
SOUTHEAST MISSISSIPPI AND A PORTION OF SOUTHWEST ALABAMA...WITH
LIKELY POPS OVER THE REMAINING AREA.  THE BEST PRECIPITATION
COVERAGE WILL SHIFT OVER INTO THE CENTRAL PORTION OF THE FORECAST
AREA TONIGHT...SO WILL KEEP THE BEST POPS GENERALLY IN THIS AREA TONIGHT.
AS THE H5 LOW OPENS UP AND LIFTS OUT ON SUNDAY...THE UPPER LEVEL
DIVERGENCE AREA AND DEEP LAYER LIFT WILL GRADUALLY WEAKEN...BUT
STILL SUPPORT WIDESPREAD PRECIPITATION GENERALLY OVER THE EASTERN
PORTION OF THE FORECAST AREA.

DRY AIR WORKS INTO THE WESTERN PORTION OF THE FORECAST AREA ON
SUNDAY NIGHT WITH THE PASSAGE OF THE WEAK COLD FRONT/SURFACE TROF.
WITH THE HEAVY RAINFALL THAT WILL HAVE OCCURRED OVER THE AREA...THIS
WILL CREATE GOOD CONDITIONS FOR FOG ON SUNDAY NIGHT.

FOR THE COASTAL WATERS...WILL DROP THE COASTAL FLOOD WATCH AS THE
PRESSURE GRADIENT WILL RELAX OVER THE AREA.  WINDS SWING FROM THE
SOUTHEAST TO THE SOUTHWEST BY SUNDAY AS A WEAK COLD FRONT/SURFACE
TROF APPROACHES.

PRELIMINARY NUMBERS...
MOB TT 079/071 082/065 29++7
PNS TT 080/072 082/067 29797
DTS TT 080/074 081/069 29797
GZH TT 080/069 082/062 29787
61A TT 081/068 081/062 29787
2RO TT 080/071 082/060 29+86=

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 5:26 AM CDTTornado WarningMOBMobile64 min
Oct 9, 9:30 AM CDTSevere Thunderstorm WarningMOBClarke, Monroe, Wilcox75 min

Nearby

Tornado Warnings in Alabama, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.